Vermont, 2003

Lightning Strike in Vermont, August 3, 2003

August 3, 2003 · NWS BTV · 1 event in 1 county or zone

A stationary front across central and northern Vermont helped to focus afternoon showers and thunderstorms. A house, in the town of Marshfield, suffered damage from a fire caused by a lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A stationary front across central and northern Vermont helped to focus afternoon showers and thunderstorms. A house, in the town of Marshfield, suffered damage from a fire caused by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 2:04 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT SUN AUG 3 2003

PERSISTENT UPR TROF GOING NOWHERE AND WL CONT TO INFLUENCE N CNTRY
WX THRU XTNDD PD.  WHILE RISK OF SHWRS/TSTMS WL PERSIST THRU THE
PD...IT WL BE DRY MOST OF THE TIME WITH CNVCTN TIED TO INDIVIDUAL
S/WVS.  FLOOD POTL WL BE MAIN CONCERN WITH HI PW AMS IN PLC.

CRNT/SHORT TERM...TROPICAL AMS WITH TMPS IN 80S AND DWPTS IN L70S
CONTRIBUTING TO CAPES OF 1500-2500 J/KG.  ATMOS IS PRIMED FOR
CNVCTN BUT TERRAIN IS CRNTLY ONLY TRIGGER WITH TSTMS DVLPG ALG SRN
GREEN MTNS AND ADRNDCKS.  XPCT AREAL CVRG TO INCRS INTO THIS EVNG
AS WK S/WVS IN SW FLOW MOV NWD AND HAV CONTD LKLY POPS WITH ENHANCED
WORDING FOR HVY RAFL.

MON...CONTD JUICY AMS WITH DWPTS IN 70S AND PW/S NR 1.75.  WK FNT
PROGGED TO MOV INTO FA DURG AFTN WHICH SHD PRVD FOCUS FOR MORE
CNVCTN.  WENT WITH LKLY POPS BUT EMPHASIZED AFTN FOR TIMG.

MON NGT...ETA/GFS SHW S/WV MVG NWD ACRS RGN WITH INCRG H5-H3 QG
CNVGC SO XPCT SCT RW/TRW.

TUE...UPR LOW BCMS NEG TILTED ACRS ERN LKS AS ADDITIONAL S/WV ENERGY
ROTATES ACRS RGN.  GOOD QG LIFT...ESP W ZNS SO BUMPED UP POPS TO
LKLY.

XTNDD...UPR TROF AXIS RMNS W OF RGN THRU THE PD WITH S/WVS ROTAING
NWD IN SW FLOW WHILE AT THE SFC WK BNDRY IN VCNTY.  THIS AGGUES FOR
CONTD CHC POPS THRU XTNDD PD.  12Z GFS LATCHES ON TO ONE CNVCTV
VORT MAX WITH ASSCD SFC WAVE LIFTG NWD ALG NE CST THU/THU NGT BUT
THIS LKLY A CNVCTV FEEDBACK PRBLM.

.BTV...NONE.

KJC
Hazardous weather outlook, Aug 3, 5:39 AM EST, 10 hours 51 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-031215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
639 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS
AFTERNOON AND THIS EVENING. ANY THUNDERSTORMS THAT DUE FORM WILL
LIKELY BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON
MONDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL CONTINUE
TO BE A CHANCE OF SHOWERS ACROSS THE REGION FROM TUESDAY THROUGH
SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
August 3, 4:30 PM EST
Where
Washington County, Marshfield
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375024.